Will Stopping Medication Lead to Withdrawal Symptoms?

It is useful to distinguish between ‘withdrawal symptoms’, experienced as a result of physiological dependence, and discontinuation effects.

Technically, the phrase ‘withdrawal symptom’ applies only to drugs which produce physiological dependence, whereby the body becomes habituated to the presence of a drug, in effect adapting to function as normally as possible when that drug is present. In some cases, continuing presence of the drug causes the body to become directly less sensitive to its effects, while in others it may cause much the same end result by inducing the body to produce either less or more of some other substance to compensate for the presence of the drug.

For example, ethanol (alcohol) produces very unpleasant withdrawal symptoms called Delirium Tremens (DTs). Only a few medications used in mental health produce dependence, and thus only a few actually have ‘withdrawal symptoms’ in the strict sense of the word. (One drug included here which does have withdrawal symptoms is Alprazolam, or Xanax; another is Zolpidem, sold as Ambien or Stilnoct.)

However, many medications may still produce ‘discontinuation effects’, including the reappearance of symptoms or the rebound of symptoms to a higher level — and in some cases, such as some treatments for Bipolar Disorder, stopping medications suddenly can be very dangerous.

Wherever possible, it is best to seek the advice of a physician before discontinuing any medication.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. This specific article was originally published by on and was last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Overseen by an international advisory board of distinguished academic faculty and mental health professionals with decades of clinical and research experience in the US, UK and Europe, CounsellingResource.com provides peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2002-2019. All Rights Reserved.